Advertisement

Sufficient Conditions of Polynomial Solvability of the Two-Machine Preemptive Routing Open Shop on a Tree

  • Ilya ChernykhEmail author
Conference paper
Part of the Communications in Computer and Information Science book series (CCIS, volume 974)

Abstract

The routing open shop problem with preemption allowed is a natural combination of the metric TSP problem and the classical preemptive open shop scheduling problem. While metric TSP is strongly NP-hard, the preemptive open shop is polynomially solvable for any (even unbounded) number of machines. The previous research on the preemptive routing open shop is mostly focused on the case with just two nodes of the transportation network (problem on a link). It is known to be strongly NP-hard in the case of an unbounded number of machines and polynomially solvable for the two-machine case. The algorithmic complexity of both two-machine problem on a triangular network and a three-machine problem with two nodes are still unknown. The problem with a general transportation network is a generalization of the metric TSP and therefore is strongly NP-hard.

We describe a wide polynomially solvable subclass of the preemptive routing open shop on a tree. This class allows building an optimal schedule with at most one preemption in linear time. For any instance from that class optimal makespan coincides with the standard lower bound. Therefore, the result, previously known for the problem on a link, is generalized on a special case on an arbitrary tree. The algorithmic complexity of the general case of the two-machine problem on a tree remains unknown.

Keywords

Scheduling Routing open shop Preemption Polynomially solvable subclass Overloaded node Overloaded edge 

References

  1. 1.
    Averbakh, I., Berman, O., Chernykh, I.: A 6/5-approximation algorithm for the two-machine routing open-shop problem on a two-node network. Eur. J. Oper. Res. 166(1), 3–24 (2005).  https://doi.org/10.1016/j.ejor.2003.06.050MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Averbakh, I., Berman, O., Chernykh, I.: The routing open-shop problem on a network: complexity and approximation. Eur. J. Oper. Res. 173(2), 531–539 (2006).  https://doi.org/10.1016/j.ejor.2005.01.034MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brucker, P., Knust, S., Edwin Cheng, T., Shakhlevich, N.: Complexity results for flow-shop and open-shop scheduling problems with transportation delays. Ann. Oper. Res. 129, 81–106 (2004).  https://doi.org/10.1023/b:anor.0000030683.64615.c8MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chernykh, I.: Routing open shop with unrelated travel times. In: Kochetov, Y., Khachay, M., Beresnev, V., Nurminski, E., Pardalos, P. (eds.) DOOR 2016. LNCS, vol. 9869, pp. 272–283. Springer, Cham (2016).  https://doi.org/10.1007/978-3-319-44914-2_22CrossRefGoogle Scholar
  5. 5.
    Chernykh, I., Kuzevanov, M.: Sufficient condition of polynomial solvability of two-machine routing open shop with preemption allowed. Intellektual’nye sistemy 17(1–4), 552–556 (2013). (in Russian)Google Scholar
  6. 6.
    Chernykh, I., Lgotina, E.: The 2-machine routing open shop on a triangular transportation network. In: Kochetov, Y., Khachay, M., Beresnev, V., Nurminski, E., Pardalos, P. (eds.) DOOR 2016. LNCS, vol. 9869, pp. 284–297. Springer, Cham (2016).  https://doi.org/10.1007/978-3-319-44914-2_23CrossRefGoogle Scholar
  7. 7.
    Chernykh, I., Pyatkin, A.: Refinement of the optima localization for the two-machine routing open shop. In: Proceedings of the 8th International Conference on Optimization and Applications (OPTIMA 2017). CEUR Workshop Proceedings (1987), vol. 1987, pp. 131–138 (2017)Google Scholar
  8. 8.
    Gonzalez, T.F., Sahni, S.: Open shop scheduling to minimize finish time. J. ACM 23(4), 665–679 (1976).  https://doi.org/10.1145/321978.321985MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kononov, A.: On the routing open shop problem with two machines on a two-vertex network. J. Appl. Ind. Math. 6(3), 318–331 (2012).  https://doi.org/10.1134/s1990478912030064MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lawler, E.L., Lenstra, J.K., Rinnooy Kan, A.H.G., Shmoys, G.B.: Sequencing and scheduling: algorithms and complexity. In: Logistics of Production and Inventory. Elsevier (1993)Google Scholar
  11. 11.
    Lushchakova, I., Soper, A., Strusevich, V.: Transporting jobs through a two-machine open shop. Nav. Res. Logist. 56, 1–18 (2009).  https://doi.org/10.1002/nav.20323MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Pyatkin, A., Chernykh, I.: The open shop problem with routing at a two-node network and allowed preemption. J. Appl. Ind. Math. 6(3), 346–354 (2012).  https://doi.org/10.1134/s199047891203009xMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Strusevich, V.: A heuristic for the two-machine open-shop scheduling problem with transportation times. Discret. Appl. Math. 93(2), 287–304 (1999).  https://doi.org/10.1016/S0166-218X(99)00115-8MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Williamson, D.P., Hall, L.A., Hoogeveen, J.A., Hurkens, C.A.J., Lenstra, J.K., Sevast’janov, S.V., Shmoys, D.B.: Short shop schedules. Oper. Res. 45(2), 288–294 (1997).  https://doi.org/10.1287/opre.45.2.288MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Sobolev Institute of MathematicsNovosibirskRussia
  2. 2.Novosibirsk State UniversityNovosibirskRussia
  3. 3.Novosibirsk State Technical UniversityNovosibirskRussia

Personalised recommendations